Time to Rethink the use of Acetaminophen (aka Tylenol)

Time to Rethink the use of Acetaminophen (aka Tylenol)

On August 16, 2010, The New York Times published a brief account of a research study looking at the association of asthma and use of acetaminophen (the medication in Tylenol, known in Europe as paracetamol).

The New York Times logoImage via Wikipedia
This study, looked at hundreds of thousands of children across 50 countries and found that if kids took Tylenol, the chance of them having asthma, hay fever, or itchy eyes increased.
There have been some indicators that acetaminophen could increase the chance of developing allergic problems like asthma, runny nose, and itchy eyes, but now the evidence is strong enough for we at Advanced Pediatrics to issue the following recommendation, particularly since ibuprofen works just as well:
Advanced Pediatrics recommends that pregnant women, infants, children, and adolescents no longer use acetaminophen (Tylenol).

Why?  Sufficient evidence now exists to be concerned that use of acetaminophen during pregnancy, infancy, childhood, and/or adolescence can increase the chance of developing asthma, hay fever, and/or allergic itchy eyes.

What about fever, pain, inflammation?  It turns out ibuprofen (Advil, Motrin) works as well or better than acetaminophen, so stopping the use of acetaminophen still allows you to give something for fever, pain, and/or inflammations.

What about high fevers and alternating meds?  It also turns out that if you use ibuprofen to control fever, adding an alternating dosage of acetaminophen does not lower the fever any further.  So stopping the use of acetaminophen will not cause the fever to go higher.

See below for abstracts on the NYT quoted study, and a recent survey of the biologic plausability of acetaminophen really causing asthma to develop.

Dr. Arthur Lavin

Published ahead of print on August 13, 2010
Am. J. Respir. Crit. Care Med. 2010, doi:10.1164/rccm.201005-0757OC
This Article
Right arrowFull Text (PDF)
Right arrowAlert me when this article is cited
Right arrowAlert me if a correction is posted
Right arrowSimilar articles in this journal
Right arrowSimilar articles in PubMed
Right arrowAlert me to new issues of the journal
Right arrowDownload to citation manager
Right arrowreprints & permissions
Google Scholar
Right arrowArticles by Beasley, R. W.
Right arrowPubMed Citation
Right arrowArticles by Beasley, R. W.
Submitted on May 12, 2010
Accepted on August 13, 2010

Acetaminophen Use and Risk of Asthma, Rhinoconjunctivitis and Eczema in Adolescents: ISAAC Phase Three

Richard W Beasley1*Tadd O Clayton2Julian Crane3Christopher K.W. Lai4Stephen R Montefort5Erika von Mutius6Alistair W Stewart2and the ISAAC Phase Three Study Group1 Medical Research Institute of New Zealand, Wellington, New Zealand, 2Faculty of Medical & Health Sciences, The University of Auckland, Auckland, New Zealand, 3 Otago University Wellington, Wellington, New Zealand, 4Chinese University of Hong Kong, Hong Kong, China, 5 University of Malta, Malta, Malta, 6 Dr von Haunersches University Children's Hospital, Ludwig-Maximilians-University, Munich, Germany
* To whom correspondence should be addressed. E-mail: richard.beasley@mrinz.ac.nz.

Rationale: There is epidemiological evidence that the use of acetaminophen may increase the risk of developing asthma. Objective: To investigate the risk of asthma and other allergic disorders associated with the current use of acetaminophen in 13 to 14 year old children in different populations worldwide. Methods: As part of the International Study of Asthma and Allergies in Childhood (ISAAC) Phase Three, 13 to 14 year old children completed written and video questionnaires, obtaining data on current symptoms of asthma, rhinoconjunctivitis and eczema, and a written environmental questionnaire obtaining data on putative risk factors including acetaminophen use in the past 12 months. Measurements: The primary outcome measure was the odds ratio (OR) of current asthma symptoms associated withacetaminophen use calculated by logistic regression. Main results: A total of 322,959 adolescent children from 113 centres in 50 countries participated. In the multivariate analyses the recent use of acetaminophen was associated with an exposure-dependent increased risk of current asthma symptoms [OR 1.43 (95% CI 1.33 to 1.53) and 2.51 (95% CI 2.33 to 2.70) for medium and high versus no use respectively]. Acetaminophen use was also associated with an exposure-dependent increased risk of current symptoms of rhinoconjunctivitis and eczema. Conclusions: Acetaminophenuse may represent an important risk factor for the development and/or maintenance of asthma, rhinoconjunctivitis and eczema in adolescent children.

Clin Exp Allergy. 2010 Jan;40(1):32-41.

The role of paracetamol in the pathogenesis of asthma.

Medical Research Institute of New Zealand, Wellington, New Zealand.


Paracetamol use represents a putative risk factor for the development of asthma. There is convincing epidemiological evidence that the risk of asthma may be increased with exposure to paracetamol in the intrauterine environment, infancy, later childhood and adult life. A dose-dependent association has also been observed in these different age groups in different populations world-wide. An association has also been shown between paracetamol use in both rhinoconjunctivitis and eczema. There is biological plausibility with paracetamol use leading to decreased glutathione levels resulting in increased oxidant-induced inflammation and potentially enhanced T-helper type 2 responses. At the population level, patterns of paracetamol use might explain, to some extent, the world-wide variation in the prevalence of asthma and related disorders, particularly the high rates in English-speaking countries, which have high per capita prescription and over-the-counter use of paracetamol. A temporal association also exists between the international trends of increasing paracetamol use and increasing prevalence of asthma over recent decades. Further research is urgently required, in particular randomized-controlled trials (RCTs) into the long-term effects of frequent paracetamol use in childhood, to determine the magnitude and characteristics of any such risk. Importantly, RCTs will also enable evidence-based guidelines for the recommended use of paracetamol to be developed.

*Disclaimer* The comments contained in this electronic source of information do not constitute and are not designed to imply that they constitute any form of individual medical advice. The information provided is purely for informational purposes only and not relevant to any person's particular medical condition or situation. If you have any medical concerns about yourself or your family please contact your physician immediately. In order to provide our patients the best uninfluenced information that science has to offer,we do not accept samples of drugs, advertising tchotchkes, money, food, or any item from outside vendors.
Enhanced by Zemanta

No comments:

Post a Comment